Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Topeka, KS

February 14, 202223 counties in Kansas

NWS Topeka, KS issued this red flag warning at Feb 14, 2022, 2:10 PM CST for 23 counties in Kansas. It took effect at Feb 15, 2022, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2022, 2:10 PM CST (20:10 UTC)
In effect from
Feb 15, 2022, 12:00 PM CST
Expired
Feb 15, 2022, 6:55 PM CST
In force
7 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS83 KTOP 142010
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
210 PM CST Mon Feb 14 2022

KSZ008-020-034-151115-
/O.UPG.KTOP.FW.A.0002.220215T1800Z-220216T0000Z/
/O.NEW.KTOP.FW.W.0002.220215T1800Z-220216T0100Z/
Republic-Cloud-Ottawa-
210 PM CST Mon Feb 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST TUESDAY FOR
STRONG SOUTH WINDS, LOW HUMIDITY, AND VERY DRY FUELS FOR FIRE 
WEATHER ZONES 008, 020, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 7 PM CST Tuesday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 020, and 034.

* WIND...South winds sustained at 20 to 30 mph with gusts up to 40 
  mph.

* HUMIDITY...20 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009-010-021>023-035>040-054>056-058-059-151115-
/O.NEW.KTOP.FW.W.0002.220215T1800Z-220216T0100Z/
Washington-Marshall-Clay-Riley-Pottawatomie-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
210 PM CST Mon Feb 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST TUESDAY FOR
STRONG SOUTH WINDS, LOW HUMIDITY, AND VERY DRY FUELS FOR FIRE 
WEATHER ZONES 009, 010, 021, 022, 023, 035, 036, 037, 038, 039, 
040, 054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 7 PM CST Tuesday. 

* AFFECTED AREA...Fire weather zones 009, 010, 021, 022, 023, 
  035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. 

* WIND...South winds sustained at 20 to 30 mph with gusts up to 40 
  mph.

* HUMIDITY...20 to 30 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Baerg
2 follow-up statements
331 
WWUS83 KTOP 150913
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
313 AM CST Tue Feb 15 2022

KSZ011-012-024-026-160100-
/O.EXA.KTOP.FW.W.0002.220215T1800Z-220216T0100Z/
Nemaha-Brown-Jackson-Jefferson-
313 AM CST Tue Feb 15 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG SOUTH WINDS, LOW HUMIDITY, AND VERY DRY FUELS 
FOR FIRE WEATHER ZONES 011, 012, 024, AND 026...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CST this
evening. 

* AFFECTED AREA...Fire weather zones 009, 010, 021, 022, 023, 
  035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. 

* WIND...South winds sustained at 20 to 30 mph with gusts up to
  40 mph. 

* HUMIDITY...20 to 30 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008>010-020>023-034>040-054>056-058-059-160100-
/O.CON.KTOP.FW.W.0002.220215T1800Z-220216T0100Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
313 AM CST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST
THIS EVENING FOR STRONG SOUTH WINDS, LOW HUMIDITY, AND VERY DRY
FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, 
034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 009, 010, 021, 022, 023, 
  035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. 

* WIND...South winds sustained at 20 to 30 mph with gusts up to 45
  mph.
  
* HUMIDITY...20 to 30 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Drake
970 
WWUS83 KTOP 160055
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
655 PM CST Tue Feb 15 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-160200-
/O.CAN.KTOP.FW.W.0002.000000T0000Z-220216T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
655 PM CST Tue Feb 15 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

The National Weather Service in Topeka has expired the Red Flag 
Warning.

While gusty winds around 35 mph will continue this evening,
relative humidity is rising to 30 percent and above for most
locations and will continue to rise through the night.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 14, 11:43 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 14, 11:43 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1143 AM CST Mon Feb 14 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 425 AM CST Mon Feb 14 2022

Key Points:

- Warm, dry, and windy conditions Tuesday, resulting in very high to
extreme fire danger

- Cold front moves through Wednesday, with a quick drop
in temperatures behind the cold front.

- Rain changing to snow remains possible Wednesday PM into Thursday.
However uncertainty remains high, with potential impacts ranging
from none to significant.

For now all is quiet across the region. The Plains sit underneath
northwest flow aloft, between a broad western CONUS ridge and an
eastern CONUS trough. Meanwhile, a stronger upper shortwave is
approaching the Pacific Northwest coast. At the surface, a weak
surface trough is bisecting the forecast area, changing winds from
south to northwest. There is little airmass change with this trough,
as temperatures are generally in the middle/upper 20s across the
area. Things will warm into the 50s by the afternoon as the upper
ridge quickly builds east, in combination with plenty of solar
heating.

Attention then turns to the West Coast trough as it digs into the
Southwest. Developing lee troughing will result in a strong pressure
gradient across the Central/Southern Plains. South winds quickly
pick up by Tuesday afternoon, with gusts increasing to around 35
mph. Deep mixing and strong WAA will boost temperatures into the
upper 60s. The warm, dry, and windy conditions will promote very
high to extreme fire weather conditions Tuesday afternoon. See Fire
Wx Section for more details.

As the upper trough approaches Wednesday, a cold front will begin to
push southeastward through the area, dropping temperatures quickly
to near or below freezing. Precipitation should begin to develop
Wednesday afternoon along the front, as a surface low develops over
the Southern Plains in response to the main upper trough. This
precipitation will initially be in the form of rain, with some weak
instability to the south possibly even allowing for a bit of thunder
across far southeast portions of the forecast area. As the front
continues its southeast march, the vertical profile will cool,
allowing for any precipitation to transition to a brief wintry mix
and then to snow.

The big question though - is how much precipitation will this be? At
this point, model guidance is generally split into two camps, with
big differences in the resulting impacts. The American guidance, the
NAM, GFS, and GEFS, tend to have a stronger and more negatively
tilted upper trough. The stronger DCVA in this scenario allows for a
stronger and farther north track of the surface low, with an axis of
heavy snow north and west of this track. This would bring
significant impacts to portions of the area, most likely across
east-central Kansas. In contrast, the ECMWF and CMC have a more
broad and neutral tilt trough. This keeps the surface low weaker
and farther south, with an axis of moderate snow staying mostly
south of the area. Little to no impacts would be seen across the
CWA in this scenario. While there has been a slight trend of late
towards the northern solution, climatology would tend to be more
in favor of the weaker solution. So at this time, both scenarios
seem plausible and a middle ground seems like the best approach.

At any rate, any cool-down with the mid-week system will remain
limited in time as ridging once again becomes established over the
Rockies. Temperatures will steadily warm into the weekend, with the
speed of the warming trend dependent on how much if any snow falls
mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM CST Mon Feb 14 2022

VFR conditions through the TAF period. Easterly winds will remain
below 10 kts into the overnight hours. LLWS conditions are
expected after 10Z as a S to SSW LLJ increases to 35 kts. S to SSW
winds will increase near 15Z to 10-15 kt with gusts 25+ kt.

&&

.FIRE WEATHER...
Issued at 425 AM CST Mon Feb 14 2022

Moisture return will be slow to occur tomorrow, and with
temperatures warming to near 70, afternoon RH will fall into the 20-
30 percent range. South winds 20-30 mph will gust up to 35 mph
during this time, resulting in very high to extreme fire danger
across the entire area. Have issued a Fire Weather Watch for Tuesday
afternoon across Republic, Cloud, and Ottawa Counties, where
confidence is highest in the lowest RH and highest winds
overlapping. This may expansion farther east in future updates, as
confidence increases in the area/magnitude of the greatest fire
danger.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for KSZ008-020-034.

&&

DISCUSSION...Reese
AVIATION...Baerg
FIRE WEATHER...Reese
Hazardous weather outlook, Feb 14, 4:33 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
433 AM CST Mon Feb 14 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-151045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
433 AM CST Mon Feb 14 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Warm and dry conditions along with strong south winds 20 to 30
mph will result in very high to extreme fire danger across the
entire area. The greatest fire danger will be across north-central
Kansas, where a Fire Weather Watch is currently in effect.

Winter weather is still possible over mainly southern and eastern
portions of the area Wednesday evening into Thursday morning.
There continues to be variability in the track and strength of
the system so details remain challenging to determine with an
acceptable level of confidence. Be sure to check back for updates
to the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:08 AM CSTFire Weather WatchTOPCloud, Ottawa, Republic11 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.